MAUDE Adverse Event Report: BIOMERIEUX, INC. VIRTUO, A UNIT - 411660

BIOMERIEUX, INC. VIRTUO, A UNIT - 411660
Model Number 411660
Medical Device Problem Code Missing Test Results (3267)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® virtuo¿ microbial detection system is an automated microbial test system capable of incubating, agitating, and continuously monitoring for the detection of aerobic, facultative, and anaerobic microorganism growth from blood and other normally sterile body fluids.Description of the issue: a customer in (b)(6) notified biomerieux of a malfunction with the virtuo, a unit (ref 411660, serial number (b)(4) ) that occurred during preventive maintenance and which could lead to potential delayed results.A local field service engineer (fse) replaced the master control board (mcb) battery of the virtuo, a unit.Evaluation of the system data logs indicated that the door opening during the preventive maintenance inadvertently caused a date offset, changing the date to (b)(6) 2020 instead of (b)(6) 2021.This large time change caused computation errors.Consequently, the status of the bottles loaded on (b)(6) was not updated from "negative" to "negative to date" at the end of the five (5) days of incubation.The customer was required to subculture the associated 127 bottles.The customer subsequently notified biomérieux that the only bottles affected were those that were negative longer than (five) 5 days, and due for completion on the following tuesday/wednesday.The customer stated all positive bottles had already been reported, as the typical ttd for positives was between 0.5 to 1.5 days.None of the sub-cultured bottles were positive on culture.There was no noted impact to any patient as a result of the event.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An investigation was conducted for one customer complaint for bact/alert® virtuo® (serial number (b)(6)) and error (49) time out of sync during the preventive maintenance performed by the field service engineer (fse).The investigation found the likely root cause for the error to be a date/time reset during the change of the mcb (master controller board) battery.Normally changing the battery does not cause this error, but if there is an accidental short to ground, then this error occurs.The impact was a "subculture recommended" alarm on bottles that were affected by the date change.No harm to any patient for this complaint was reported, and the risk to patient is low.The immediate action by the fse was to correct the date time back to local time.These documents were reviewed by the investigator and found to have adequate directions: the bact/alert® virtuo® microbial detection system user manual (050574-01 - en - 2019-08 - [14]) troubleshooting section gives directions for alarms that occurred.The bact/alert® virtuo® microbial detection system preventive maintenance (044192 ¿ 05 ¿ en ¿ 2019-08) and design note 18-012 to replace the battery were reviewed and give specific directions to recover from date/time reset.Queries of the manufacturing data, and the complaint data do not reveal any adverse trend for any issue related to this error.The field service engineer has been informed about the importance of following the design note and reminded of the global customer service training module specifically addressing changing the mcb battery.

Brand Name
VIRTUO, A UNIT - 411660
Common Device Name
VIRTUO, A UNIT - 411660
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key11995541
Report Number1950204-2021-00040
Device Sequence Number14253599
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number411660
Device Catalogue Number411660
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date06/14/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1